FDA investigates adverse reactions from HIV drug combination


— The Food and Drug Administration said Tuesday it is investigating
reports of adverse reactions from a combination of two HIV drugs and
cautioned physicians and patients to be on the alert for such events.
Both drugs, Invirase (saquinavir) and Norvir (ritonavir), are in the
family of HIV medications known as protease inhibitors. They are
sometimes used together in cocktails to reduce levels of the AIDS virus.

The FDA says it has received reports that
combinations of the two drugs can alter heart rhythms by prolonging
what are known as QT and PR intervals on an electrocardiogram.
Prolongation of the QT interval can lead to an abnormal rhythm known as
torsades de pointes, while prolongation of the PR interval can lead to
a different abnormal rhythm called heart block. In either condition,
the patient may experience lightheadedness, fainting or abnormal heart
beats. Torsades de pointes can progress to a potentially lethal
condition called atrial fibrillation, in which the heart beats so
erratically that it can no longer pump blood effectively.

The agency still is investigating the reports and is
not yet making recommendations about the drugs. Patients experiencing
problems with the drugs should report them to the FDA.

Invirase is marketed by Genentech of San Francisco; Norvir is marketed by Abbott Laboratories of Abbott Park, Ill.

(c) 2010, Los Angeles Times.

Visit the Los Angeles Times on the Internet at http://www.latimes.com/

Distributed by McClatchy-Tribune Information Services.